Ask the Diabetes Educator Archive

3/2/04

Q:
I was given a strong antihistamine and an antibiotic for a fluid buildup behind my eardrum. Within a week I was waking up very tired and when I finally got back to the doctor, two weeks after the initial meds were given for a follow-up visit, I couldn’t read the E at the top of the eye chart 20 feet away. I had a blood sugar of 650. I wonder if the meds, directly or indirectly, could be the cause of my now permanent insulin dependent diabetes.

A:
Are you newly diagnosed with diabetes? I will assume you are, and answer by saying that your infection may have been the trigger for your manifestation of diabetes. Any steroidal based medication can be a contributor to diabetes, but it is not always "permanent." This is seen in kidney transplant patients. In your case, did you experience frequent urination, excessive thirst and hunger? These symptoms, along with rapid weight loss, can flag the onset of Type 1 diabetes, insulin dependent. Other times, this may still be Type 2 diabetes where there is insulin produced from the pancreas, but it needs a "rest," so starting on insulin to get under control can help achieve this in the short run. With life style changes, and body fat reduction where needed, some people may even go to a "medication free" state, even if only for a while. Others are shifted to oral medications; some require both some insulin and oral medication. This is all very individual. In any case, working towards the most healthful lifestyle you can achieve will ensure you your best quality of life, regardless of what other assists you may require.



Get Our Newsletter

Accountability